Clinical Tips

Don't put patient in sudden withdrawal

An ED physician prescribes nalbuphine or butorphanol for pain, thinking that the patient might have less severe drowsiness than from other pain medications, but doesn't check to see if the patient is chronically on a narcotic for pain control. This scenario is dangerous, according to Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph's Hospital in St. Paul, MN.

"It is easy to put a patient into sudden withdrawal with these agonist/antagonist medications, as we reverse their 'normal' pain control," says Somes.

Somes has seen geriatric patients put into sudden severe and acute withdrawal when an ED nurse gave full dose of naloxone, thinking the patient was sleepy from a previously administered narcotic. "In fact, that nurse just added to the narcotic that the patient takes on a routine basis," says Somes. "Even though the patient is sleepy, the dose of the naloxone needed to be titrated to effect. I have seen a patient become so tachycardic and hypertensive from a nurse-caused withdrawal that the patient was unable to meet his oxygenation needs and required intubation to maintain adequate ventilations."

At St. Joseph's, ED nurses mix 0.4 mg naloxone in 9 cc saline and administer 1 cc at a time until the patient wakes up, notes Somes. She adds that many older ED patients are taking acetaminophen and oxycodone, propoxyphene napsylate and acetaminophen, oxycodone, morphine sulfate, and fentanyl patches for pain. "We really need to be aware of what they are taking so as not to reverse, or add to, the sedation."